Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 234, NWS Midland/Odessa, TX

June 18, 2004Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 18, 2004, 6:22 PM MDT for Lea County, New Mexico. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2004, 6:22 PM MDT (00:22 UTC)
Expired
Jun 18, 2004, 7:15 PM MDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Lubbock radar (KLBB), 162 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1682 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2276 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

700 
WUUS54 KMAF 190022
SVRMAF
NMC025-190115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
619 PM MDT FRI JUN 18 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 715 PM MDT

* AT 617 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES
  SOUTHWEST OF CROSSROADS...OR 12 MILES NORTHWEST OF TATUM. A SECOND 
  SEVERE STORM IS LOCATED 18 MILES NORTH OF MALJAMAR. MOVEMENT IS EAST 
  AT 15 MPH

* LOCATIONS IMPACTED INCLUDE...
  CROSSROADS...
  TATUM...
  GLADIOLA...

THIS STORM HAS THE POTENTIAL TO CAUSE INJURY AND DAMAGE TO PROPERTY. 
FOR YOUR PROTECTION... MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR 
OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3292 10373 3292 10306 3354 10309 3355 10369

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:30 PM MDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jun 18, 1:30 PM MDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT FRI JUN 18 2004

.SHORT TERM...
UPSLOPE FLOW COMBINED WITH A MOIST AND UNSTABLE AIRMASS HAS ALLOWED
SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON ACROSS THE
MOUNTAINS OF SOUTHWEST TEXAS. VISIBLE SATELLITE ALSO SHOWS NEW
CUMULUS DEVELOPING ACROSS THE GUADALUPE AND SACRAMENTO MOUNTAINS OF
NEW MEXICO. ELSEWHERE...AN OUTFLOW BOUNDARY CONTINUES TO PUSH SOUTH
ACROSS THE EASTERN TEXAS SOUTH PLAINS TOWARD THE NORTHEAST PORTION
OF THE FORECAST AREA. STRONG AFTERNOON HEATING AND VERY MOIST
AIRMASS AHEAD OF THIS FEATURE MAY ALLOW SCATTERED THUNDERSTORMS TO
DEVELOP ACROSS THE NORTH/NORTHEAST ZONES BY LATE AFTERNOON. HAVE
TRENDED THE HIGHEST POPS FOR THIS EVENING ACROSS THE DAVIS
MOUNTAINS...AND ACROSS THE NORTHERN PART OF THE AREA. WILL INCLUDE
MENTION OF SEVERE ACROSS THE NORTHEAST TONIGHT...AS CAPES WILL BE
HIGHEST IN THIS AREA...ALONG WITH SUFFICIENT SHEAR FOR ORGANIZED
DEVELOPMENT. A FEW ISOLATED SHOWERS OR STORMS MAY LINGER AFTER
MIDNIGHT IN THE NORTH/NORTHEAST. OTHERWISE...CONTINUED WARM
OVERNIGHT READINGS WILL PERSIST OVER MOST LOCATIONS.

.LONG TERM...
OVERALL...THE CURRENT FORECAST IS IN GOOD SHAPE AND ONLY MINOR
CHANGES WERE MADE. THE SYNOPTIC SCALE PATTERN THROUGH THE PERIOD
WILL CHANGE LITTLE OVER OUR AREA. THE BROAD SUBTROPICAL RIDGE OVER
THE NORTH CENTRAL GULF OF MEXICO WILL REMAIN STRONG THROUGH
SATURDAY...THEN GRADUALLY WEAKEN EARLY NEXT WEEK. A MID-LEVEL TROUGH
ALONG THE WEST COAST ALONG WITH A CONTINUED FLOW OF LOW-LEVEL
MOISTURE WILL PROVIDE LOW CHANCES FOR AFTERNOON/EVENING THUNDERSTORMS
ACROSS MUCH OF THE AREA. TEMPERATURES ARE EXPECTED TO COOL TO NEAR
NORMAL LEVELS THROUGH THE PERIOD WITH DECREASING 1000-500MB
THICKNESSES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             73  97  73  94 /  20  20  20  10
CARLSBAD NM               70  96  69  97 /  30  30  20  30
DRYDEN TX                 74  95  70  93 /  10  10  10  10
FORT STOCKTON TX          73  98  71  96 /  30  20  20  20
GUADALUPE PASS TX         69  93  69  90 /  30  30  20  30
HOBBS NM                  71  97  69  95 /  20  30  20  20
MARFA TX                  61  89  61  84 /  30  30  20  20
MIDLAND INTL AIRPORT TX   72  98  73  94 /  20  20  10  10
ODESSA TX                 73  99  72  94 /  20  20  10  10
WINK TX                   76 102  72 100 /  30  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

21/06
Hazardous weather outlook, Jun 18, 1:40 PM MDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT FRI JUN 18 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
240 PM CDT (140 PM MDT) FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE SOUTHEAST
NEW MEXICO PLAINS...THE NORTHERN PERMIAN BASIN...AND THE WESTERN LOW
ROLLING PLAINS THIS EVENING. A FEW OF THESE STORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.

OTHER SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING ACROSS MUCH
OF SOUTHWEST TEXAS. THESE THUNDERSTORMS WILL BE SLOW MOVING...SO
VERY HEAVY RAIN MAY CAUSE FLOODING OF ARROYOS...DRAWS...BAR
DITCHES...AND AREA ROADS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE SOUTHEAST NEW MEXICO
PLAINS...THE NORTHERN PERMIAN BASIN...AND THE WESTERN LOW ROLLING
PLAINS TONIGHT.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.